Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 164, NWS Mobile, AL

June 23, 2020Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2020, 7:02 PM CDT for Clarke County, Washington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 7:02 PM CDT (00:02 UTC)
Expired
Jun 23, 2020, 7:30 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 105 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS54 KMOB 240002
SVRMOB
ALC025-129-240045-
/O.NEW.KMOB.SV.W.0164.200624T0002Z-200624T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
702 PM CDT Tue Jun 23 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in southwestern Alabama...
  West central Clarke County in southwestern Alabama...

* Until 745 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located 8 miles east of
  Millry, or 10 miles northeast of Chatom, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Saint Stephens and Leroy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3146 8787 3149 8828 3170 8829 3170 8809
      3171 8798 3171 8787
TIME...MOT...LOC 0002Z 272DEG 15KT 3160 8818 

HAIL...1.00IN
WIND...60MPH
 
$$

Black
1 follow-up statement
591 
WWUS54 KMOB 240030
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
730 PM CDT Tue Jun 23 2020

ALC025-129-240040-
/O.CAN.KMOB.SV.W.0164.000000T0000Z-200624T0045Z/
Washington AL-Clarke AL-
730 PM CDT Tue Jun 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3146 8787 3149 8828 3170 8829 3170 8809
      3171 8798 3171 8787
TIME...MOT...LOC 0025Z 272DEG 15KT 3160 8804 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:02 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 23, 7:02 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
702 PM CDT Tue Jun 23 2020

.AVIATION...
00Z issuance...Scattered showers and thunderstorms along and west
of I-65 this evening will diminish to mainly isolated showers
over the area by late this evening. After a brief lull, numerous
showers and thunderstorms will increase in coverage across
southeast Mississippi Wednesday morning and spread eastward
throughout the day. MVFR conditions can be expected with the
stronger thunderstorms along with potentially strong wind gusts
with otherwise VFR conditions expected. South to Southwest winds
10 to 15 knots this evening, with the higher values near the
coast, diminish to 5 knots or less overnight then increase to 5 to
10 knots Wednesday morning. /22

&&

.PREV DISCUSSION... /issued 324 PM CDT Tue Jun 23 2020/

NEAR TERM UPDATE /Now Through Wednesday/...An upper trof over
the eastern states broadens somewhat through Wednesday but
otherwise remains in place. An associated surface low is currently
located over the Great Lakes with a cold front which extends from
near the Ohio River valley to Arkansas. As the surface low moves
further off to the north, the trailing frontal boundary dips into
northern Alabama/Mississippi on Wednesday and stall. A surface
ridge remains in place over the northern Gulf and maintains a
southwesterly flow over the forecast area. This maintains a moist
pattern over the region through Wednesday with precipitable water
values near 2.0 inches. A modest series of shortwaves move across
the area within the base of the upper trof pattern today followed
by a stronger series of shortwaves on Wednesday. This trend and
the moist pattern will support likely pops for much of the area
this afternoon followed by mainly categorical pops on Wednesday.
MLCAPE values of 1500-2250 J/kg are expected today with values
ranging from 1000-1500 J/kg on Wednesday, moderated by increased
cloud cover and somewhat lower afternoon highs. Despite the moist
pattern, the 12Z sounding at JAN indicated abundant drier air
above 700 mb, also indicated in the LZK sounding above 600 mb.
It's difficult to determine how expansive this drier air region
is, but following with the RAP guidance the drier air likely
shifts into the forecast area today albeit with some modification
due to entrainment from convection. RAP DCAPE values of 1000-1500
J/kg hence look possible and expect the stronger storms to be
capable of strong to potentially marginally severe wind gusts this
afternoon. On Wednesday, there is the potential for another area
of dry mid level air to be advected from the northern Gulf into
the area, mainly the southern half, during the afternoon. This
would maintain the potential for strong to possibly marginally
severe downdrafts again on Wednesday, tempered somewhat by the
somewhat lower instability. Locally heavy rainfall will also be
possible with the stronger storms each day which could lead to
nuisance type flooding issues. Lows tonight range from around 70
well inland to the mid 70s at the coast. Highs on Wednesday will
be mostly in the mid to upper 80s. A moderate risk of rip currents
is expected through Wednesday. /29

SHORT TERM /Wednesday night Through Friday night/...Upper trough
over the eastern states moves little through Thursday before
finally pushing east off the Atlantic coast by Friday night. As a
result, we continue to see unsettled weather under its southern
periphery Thursday with scattered showers and thunderstorms
developing during daytime hours. At the surface, high pressure
continues to ridge from the western Atlantic into the southeastern
states, maintaining a southerly flow across the region. With
moderate instability and ample moisture available, could see some
gusty winds with stronger storms due to precip loading in
downdrafts. This would be in addition to the typical summertime
threats of frequent lightning and heavy downpours. Rain chances
drop off Thursday night as weak ridging builds over the area, with
only a slight chance for a few isolated storms over southeast
Mississippi on Friday. Low temps range from upper 60s to low 70s
inland and mid to upper 70s along the coast. Highs on Thursday
remain in the mid 80s where coverage of storms will be greatest,
and upper 80s to low 90s elsewhere. Temps on Friday will be warmer
due to the more sparse coverage in clouds and storms, with most
areas seeing low to mid 90s. Some locations could see heat indices
reaching the 100 to 103 degree range on Friday. /49

EXTENDED TERM /Saturday Through Tuesday/...Upper ridging weakens
as another shortwave trough ejects from the Desert Southwest over
the south Plains to our west. This, in combination with the
persistent southerly flow at the surface and in the lower
troposphere, will support diurnal summertime convection each day
through the weekend. Best chance for thunderstorms will be during
afternoon hours, with activity tapering off each evening with the
loss of daytime heating. Above-seasonal rain chances return
everywhere early next week as the upper trough rotates into the
lower Mississippi River Valley and upper forcing increases over
the local area. Temperatures change little throughout the period
(welcome to summer along the Gulf coast), with upper 80s to low
90s expected across much of the area each afternoon. Lows range
from low 70s inland to mid 70s along the coast each night. /49

MARINE...Will have Small Craft Exercise Caution wording this
evening for the near shore waters as well as Mississippi Sound and
southern Mobile Bay due to southwest winds near 15 knots. Locally
higher winds and waves are possible near scattered to numerous
showers and thunderstorms through the period. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 23, 4:21 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
421 PM CDT Tue Jun 23 2020

ALZ052-053-055-056-059-232200-
Clarke AL-Monroe AL-Conecuh AL-Escambia AL-Washington AL-
421 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
MONROE...EAST CENTRAL WASHINGTON...CENTRAL CLARKE...NORTH CENTRAL
ESCAMBIA AND CONECUH COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, the strong thunderstorm was located 12 miles northwest
of Uriah, or 12 miles west of Frisco City, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Monroeville, Jackson, Evergreen, Frisco City, Grove Hill, Peterman,
Uriah, Whatley, Castleberry, Excel, Repton and I65 And US 84.

LAT...LON 3164 8690 3154 8685 3120 8690 3127 8768
      3130 8771 3129 8779 3128 8779 3129 8797
      3172 8790
TIME...MOT...LOC 2121Z 283DEG 17KT 3146 8762
Special weather statement, Jun 23, 4:24 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
424 PM CDT Tue Jun 23 2020

ALZ059-261-262-264-FLZ201-232215-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Mobile Inland AL-
Escambia Inland FL-
424 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE...CENTRAL BALDWIN...SOUTHWESTERN ESCAMBIA AND
NORTHWESTERN ESCAMBIA COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, the strong thunderstorm was located 4 miles west of
I65 And AL 225, or 7 miles northeast of Creola, moving east at 25
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Bay Minette, Atmore, Creola, Stockton, Axis, Mount Vernon, I65 And AL
225 and Movico.

LAT...LON 3081 8792 3089 8789 3090 8789 3092 8791
      3089 8790 3087 8790 3085 8791 3082 8793
      3088 8813 3109 8807 3106 8747 3069 8755
TIME...MOT...LOC 2124Z 280DEG 21KT 3095 8793
Special weather statement, Jun 23, 5:13 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CDT Tue Jun 23 2020

ALZ053-055-056-232300-
Clarke AL-Monroe AL-Conecuh AL-
513 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE...EAST CENTRAL CLARKE AND WEST CENTRAL CONECUH COUNTIES UNTIL
600 PM CDT...

At 512 PM CDT, the strong thunderstorm was located 10 miles west of
Frisco City, moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Monroeville, Frisco City, Peterman, Excel and Repton.

LAT...LON 3132 8724 3136 8789 3138 8789 3139 8790
      3157 8787 3163 8771 3173 8752 3174 8722
TIME...MOT...LOC 2212Z 271DEG 15KT 3145 8758
Special weather statement, Jun 23, 5:56 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
556 PM CDT Tue Jun 23 2020

ALZ051>053-MSZ067-232345-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
556 PM CDT Tue Jun 23 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES... SOUTHWESTERN CHOCTAW...NORTHERN WASHINGTON...CENTRAL
CLARKE AND WAYNE COUNTIES UNTIL 645 PM CDT...

At 553 PM CDT, a cluster of slow moving strong thunderstorms over
Clarke and Washington Counties in Alabama will slowly build west
towards Wayne County Mississippi.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Waynesboro, Chatom, Saint Stephens, Wagarville, Leroy,
Clara, Millry, Buckatunna, Silas and Coffeeville.

LAT...LON 3175 8894 3178 8782 3140 8776 3141 8845
      3144 8845 3143 8894
TIME...MOT...LOC 2253Z 265DEG 18KT 3151 8796
Special weather statement, Jun 23, 6:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
646 PM CDT Tue Jun 23 2020

ALZ051>053-MSZ067-240045-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
646 PM CDT Tue Jun 23 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHERN WASHINGTON...WEST CENTRAL CLARKE AND
WAYNE COUNTIES UNTIL 745 PM CDT...

At 645 PM CDT, the strong thunderstorm was located 4 miles southeast
of Millry, or 9 miles north of Chatom, moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Chatom, Saint Stephens, Wagarville, Leroy, Clara, Millry,
Buckatunna and Coffeeville.

LAT...LON 3175 8894 3177 8796 3142 8792 3143 8845
      3144 8845 3143 8855 3144 8894
TIME...MOT...LOC 2345Z 272DEG 12KT 3160 8825
Local storm report, Jun 23, 6:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT TUE JUN 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 S GROVE HILL          31.65N 87.78W
06/23/2020  M1.00 INCH       CLARKE             AL   EMERGENCY MNGR

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:11 PM CDTSpecial Weather StatementMOBChoctaw94 min
Jun 23, 8:34 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington3 hr
Jun 24, 11:53 AM CDTSevere Thunderstorm WarningMOBMobile, Washington37 min
Jun 24, 12:20 PM CDTSevere Thunderstorm WarningMOBClarke, Washington11 min
Jun 24, 12:33 PM CDTSpecial Weather StatementMOBClarke, Washington42 min
Jun 24, 12:46 PM CDTSpecial Marine WarningMOB89 min
Jun 24, 1:07 PM CDTSevere Thunderstorm WarningMOBClarke38 min
Jun 24, 1:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile66 min
Jun 24, 1:19 PM CDTTornado WarningMOBBaldwin, Mobile56 min
Jun 24, 1:34 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 24, 1:34 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington56 min
Jun 24, 1:38 PM CDTSevere Thunderstorm WarningMOBConecuh52 min
Jun 24, 1:45 PM CDTTornado Warning Tornado observedMOBClarke, Mobile, Washington30 min
Jun 24, 1:56 PM CDTTornado Warning Tornado observedMOBBaldwin, Clarke, Mobile, Monroe31 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile52 min
Jun 24, 2:10 PM CDTSpecial Marine WarningMOB95 min
Jun 24, 2:11 PM CDTTornado WarningMOBBaldwin, Escambia50 min
Jun 24, 2:18 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington42 min
Jun 24, 2:33 PM CDTSpecial Weather StatementMOBButler42 min
Jun 24, 2:50 PM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Escambia, Monroe, Wilcox40 min
Jun 24, 2:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia49 min
Jun 24, 3:26 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox49 min
Jun 24, 3:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia46 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB60 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB87 min
Jun 24, 3:54 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw66 min
Jun 24, 4:03 PM CDTSpecial Weather StatementMOBCovington42 min
Jun 24, 4:22 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw53 min
Jun 24, 5:51 PM CDTSpecial Marine WarningMOB84 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.